Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2010, 5:50 PM MST for Cochise County, Arizona. It was in force for 115 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2010, 5:50 PM MST (00:50 UTC)
- Expired
- Aug 6, 2010, 7:45 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:30 PM MST | FLASH FLOOD | 3 Nnw Hereford, AZ | SEVERAL SECTIONS OF MOSON ROAD COVERED IN FLOOD WATERS AND DEBRIS. TIME APPROXIMATE. ALSO RECORDED 2.30 INCHES OF RAIN IN 2 HOURS FROM TWO SEPARATE STORMS. |
| Aug 6, 6:30 PM MST | HEAVY RAIN 0.94 | Se Hereford, AZ | FLOW IN WASHES. |
| Aug 6, 6:30 PM MST | HEAVY RAIN 1.29 | 3 Nnw Hereford, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 3405 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364 WGUS55 KTWC 070050 FFWTWC AZC003-070245- /O.NEW.KTWC.FF.W.0033.100807T0050Z-100807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 550 PM MST FRI AUG 6 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 745 PM MST * AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR CORONADO NATIONAL MEMORIAL...OR 12 MILES SOUTH OF SIERRA VISTA...MOVING NORTHWEST AT 5 MPH. THIS STORM WAS MOVING INTO AN AREA WHERE HEAVY RAINS FELL EARLIER THIS AFTERNOON. ONGOING SMALL STREAM FLOODING IS LIKELY TO BECOME MORE SERIOUS AS THIS ADDITIONAL RAIN FALLS NEAR CORONADO NATIONAL MEMORIAL AND HEREFORD. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEREFORD...NICKSVILLE AND RAMSEY CANYON PRESERVE PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037 $$ PYTLAK
2 follow-up statements
359 WGUS75 KTWC 070128 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 628 PM MST FRI AUG 6 2010 AZC003-070245- /O.CON.KTWC.FF.W.0033.000000T0000Z-100807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 628 PM MST FRI AUG 6 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 617 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH AFFECTED THE HEREFORD AND CORONADO NATIONAL MEMORIAL AREAS HAD MOVED WEST. HOWEVER...BETWEEN 1 AND 2 INCHES OF RAIN...IN ADDITION TO LARGE HAIL COVERING THE GROUND...FELL IN THIS AREA EARLIER THIS AFTERNOON. MOSON ROAD WAS FLOODED NEAR HEREFORD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON PRESERVE...NICKSVILLE AND HEREFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037 $$ PYTLAK
327 WGUS75 KTWC 070238 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 738 PM MST FRI AUG 6 2010 AZC003-070246- /O.EXP.KTWC.FF.W.0033.000000T0000Z-100807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 738 PM MST FRI AUG 6 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR SOUTHWESTERN COCHISE COUNTY... ALTHOUGH FLOOD WATERS FROM EARLIER TODAY HAVE RECEDED...RESIDUAL PONDING OF WATER IS LIKELY IN LOW LYING AREAS. ADDITIONAL THUNDERSTORMS WERE GRADUALLY MOVING NORTHWEST FROM MEXICO AND MAY AFFECT SOUTHWEST COCHISE COUNTY LATER TONIGHT. && LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037 $$ PYTLAK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:30 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI AUG 6 2010 .SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED TODAY THROUGH SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES INTO THE GREAT BASIN. && .DISCUSSION...ACTIVITY SLOW TO GET GOING THIS AFTERNOON...AS DEBRIS CLOUDINESS KEEPING TEMPS JUST BELOW CONVECTIVE. STRONG GULF SURGE IN PROGRESS NOTED BY DEWPOINT OF 75 DEGS AND 15KT SOUTH WIND AT ROCKY POINT. ATMOSPHERE CONTINUES TO MOISTEN THIS AFTERNOON WITH DEWPOINTS 55-60 DEGREES AND PWAT AROUND 1.50 INCHES...WHICH SHOWED UP NICELY ON 18Z SPECIAL SOUNDING ALSO COOLER 500 MB TEMP OF -7 DEG C. STRONG SHEAR PROGGED TO DEVELOP THIS EVENING BY NAM WITH SOUTHEAST 500 MB FLOW AT 30KTS. STRONG STORMS WITH WIND AND HEAVY RAIN THREAT LIKELY TO DEVELOP THIS EVENING. HAVE CONTEMPLATED FLASH FLOOD WATCH FOR BOTH THIS AFTERNOON AND SATURDAY...BUT WILL WAIT TO SEE HOW STORMS IN MEXICO ORGANIZE. FEEL WITH RAPIDLY INCREASING MOISTURE LEVELS THAT A FEW LOCATIONS WILL GET VERY HEAVY AMOUNTS DESPITE INCREASED STORM MOTIONS. MID AND UPPER HIGH CENTER CURRENTLY IN PLACE OVER SOUTHERN NEW MEXICO. THIS HAS PLACED SOUTHEAST ARIZONA IN A GENERAL SOUTHERLY FLOW. MOISTURE IS GRADUALLY INCREASING WITHIN THIS FLOW WITH PWAT VALUES NOW BETWEEN 1.25-1.50 INCHES. LARGE MCS DEVELOPED LAST NIGHT OVER SOUTHERN SONORA REMNANT MCV FROM THIS COMPLEX IS PRESENTLY OVER THE CENTRAL GULF OF CALIFORNIA. DEBRIS CLOUDINESS IS OVER SANTA CRUZ AND EASTERN PIMA COUNTIES. TODAY AND TONIGHT...12Z TUS SOUNDING IS VERY SIMILAR TO YESTERDAYS ALTHOUGH MOISTURE LEVEL APPEARS TO BE IN ERROR WHEN COMPARED TO GOES PWAT SAT WHICH INDICATES VALUES APPROACHING 1.50 INCHES. FLOW AND SHEAR PROFILE IS MUCH IMPROVED WITH SSW 15-30 KTS BETWEEN 700-300 MB. NAM PROGS THIS FLOW TO TURN MORE SOUTHEASTERLY DURING THE AFTERNOON. MOISTURE CONVERGENCE BOUNDARY AND BEST INSTABILITY CURRENTLY LINING UP OVER EASTERN PIMA...PINAL AND SANTA CRUZ COUNTIES AND EXPECT WIDESPREAD CONVECTION SOME POSSIBLY SEVERE OVER THESE AREAS THIS AFTERNOON...PERMITTED DEBRIS CLOUDINESS BREAKS UP BY NOON. WILL SEND UP AN 18Z SOUNDING TO SEE HOW THE ATMOSPHERE IS EVOLVING AND HOPEFULLY GET A BETTER SAMPLE OF MOISTURE LEVEL. WEAK INVERTED TROUGH AS NOTED OVER SOUTHERN CHIHUAHUA AND WILL MOVE NORTHWEST TOWARDS COCHISE COUNTY OVERNIGHT...MCS LIKELY TO DEVELOP OVER NORTHERN SONORA WITH THIS FEATURE AND MAY EXTEND INTO SOUTHERN COCHISE COUNTY. SATURDAY...SHOULD BE ANOTHER ACTIVE DAY AS REMNANT MCV ROTATES NORTH FROM GULF OF CALIFORNIA INTO WESTERN PIMA COUNTY...SHOULD ALSO OF HAD A GULF SURGE BY THIS TIME TO FURTHER INCREASE MOISTURE LEVELS. FLOW AND SHEAR REMAIN HIGHLY FAVORABLE FOR STORM ORGANIZATION. DEBRIS CLOUDINESS FROM TONIGHTS CONVECTION MAY ACT AS A HINDRANCE...ESPECIALLY IF THERE IS A SIGNIFICANT OVERNIGHT COMPLEX IN SONORA AS SOME MODELS SHOWS. FLOW TURNS DECIDEDLY MORE SOUTHWESTERLY DURING THE UPCOMING WEEK WITH A DOWNTURN IN CONVECTION. STILL A ENOUGH MOISTURE ON SUNDAY FOR CLIMO OR SLIGHTLY BELOW COVERAGE. && .AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS WITH CIGS 4-7KFT AGL ARE EXPECTED THROUGH AT LEAST 04Z. ISOLD TO WDLY SCT SHRA/TSRA LINGERING AFTER 04Z WITH SCT-BKN CLOUD BASES OF 5-9KFT. LCL VSBY 2SM AND CIGS 2KFT NEAR TSRA ALONG WITH WIND GUSTS TO 50 KTS. OTHERWISE SFC WIND VARIABLE LESS THAN 10 KNOTS. ANOTHER ACTIVE DAY OF THUNDERSTORMS IS FORECAST SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...SHOEMAKER AVIATION/FIRE WX...DROZD WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:20 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1020 AM MST FRI AUG 6 2010 AZZ019-029>035-071730- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1020 AM MST FRI AUG 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF STRONG WIND GUSTS AND HEAVY RAINFALL WILL CONTINUE ON SATURDAY...ALTHOUGH STORM COVERAGE MAY DECREASE ON SUNDAY. A GENERAL DOWNTURN IN THE MONSOON WILL CONTINUE MONDAY THROUGH THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 6, 3:21 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 321 PM MST FRI AUG 6 2010 AZZ032-062300- TOHONO OODHAM NATION AZ- 321 PM MST FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM MST... AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SELLS OVER STATE HIGHWAY 86. THIS STORM WAS TRACKING TOWARD THE NORTH AT LESS THAN 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...NOLIC...SAN LUIS...SIL NAGGIA...MOUNTAIN VILLAGE...COVERED WELLS...AK CHIN AND ANEGAM. LAT...LON 3243 11219 3234 11164 3188 11195 3189 11224 TIME...MOT...LOC 2219Z 180DEG 0KT 3199 11189
Local storm report, Aug 6, 4:08 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 N HEREFORD 31.45N 110.19W
08/06/2010 M0.25 INCH COCHISE AZ TRAINED SPOTTER
&&
PYTLAKSpecial weather statement, Aug 6, 5:16 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI AUG 6 2010
AZZ030-035-070115-
COCHISE COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
516 PM MST FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 615 PM MST...
AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN FORT GRANT AND MOUNT GRAHAM...OR 18
MILES SOUTHWEST OF SAFFORD...MOVING NORTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS OVER SOUTHWEST GRAHAM COUNTY WERE NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT GRAHAM AND FRYE MESA
DAM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3282 11044 3280 10976 3253 10974 3220 11017
3228 11037
TIME...MOT...LOC 0014Z 162DEG 10KT 3265 10991
MINNICKLocal storm report, Aug 6, 5:21 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E CORONADO NATIONAL M 31.35N 110.21W
08/06/2010 M0.88 INCH COCHISE AZ TRAINED SPOTTER
&&
PYTLAKLocal storm report, Aug 6, 5:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 2 E CORONADO NATIONAL M 31.35N 110.21W
08/06/2010 M1.50 INCH COCHISE AZ TRAINED SPOTTER
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:03 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 117 min |
| Aug 6, 5:16 PM MST | Special Weather Statement | TWC | Graham | 59 min |
| Aug 6, 5:18 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 6, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 47 min |
| Aug 6, 6:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Aug 6, 6:53 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 7, 4:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 7, 4:47 PM MST | Special Weather Statement | TWC | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.